Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Twin Cities, MN

April 24, 2009Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2009, 6:22 PM CDT for Eau Claire County, Wisconsin. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2009, 6:22 PM CDT (23:22 UTC)
Expired
Apr 24, 2009, 6:38 PM CDT
In force
16 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:25 PM CDTHAIL 0.757 N Fairchild, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-750 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 242322
SVRMPX
WIC035-242345-
/O.NEW.KMPX.SV.W.0004.090424T2322Z-090424T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT FRI APR 24 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 645 PM CDT

* AT 620 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF FAIRCHILD...OR ABOUT 21
  MILES SOUTHEAST OF EAU CLAIRE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  FAIRCHILD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.

&&

LAT...LON 4459 9092 4459 9112 4483 9093 4483 9092
TIME...MOT...LOC 2322Z 245DEG 22KT 4468 9109

$$
1 follow-up statement
000 
WWUS53 KMPX 242338
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT FRI APR 24 2009

WIC035-242348-
/O.CAN.KMPX.SV.W.0004.000000T0000Z-090424T2345Z/
EAU CLAIRE WI-
638 PM CDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EAU CLAIRE COUNTY
IN WEST CENTRAL WISCONSIN IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAS MOVED OUT OF THE WARNED 
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.

LAT...LON 4459 9092 4459 9112 4483 9093 4483 9092
TIME...MOT...LOC 2338Z 245DEG 22KT 4472 9097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 3:57 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT FRI APR 24 2009

.DISCUSSION...
PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC
INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER
FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE
ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90
DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID
50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE.
12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9
INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO
DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT
DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC
MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING.

DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE
APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG
MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT
UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND
INTO SAT MORNING.

BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH
APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS
AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT
DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT
18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF...
BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY
AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN
BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE
THE FIRST MAIN SVR WX DAY OF THE SEASON.

ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE
IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE
THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED.
ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE
BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD
SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO
FRIDAY. DEFINITELY AN ACTIVE PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/
COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA.  SOUTHWEST FLOW
ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING
SLOWING PROGRESSION OF FRONT A BIT.  12Z MODEL TRENDS CONTINUE TO
PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU.  THIS WILL BE
ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING.  MODELS
TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT
THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF.  DID MENTION CB
HOWEVER.  WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN
FA INTO THIS EVENING.  AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR
MAINLY AFTER 05Z SAT.  SHOULD SEE MORE GENERAL -RA DEVELOP IN A
BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN
TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN
AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT
AREA.  THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK/DWE
Hazardous weather outlook, Apr 24, 12:41 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CDT FRI APR 24 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1241 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW
THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR
ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT
LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 24, 5:21 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 E ROCK FALLS          44.72N 91.57W
04/24/2009  E0.88 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0517 PM     HAIL             6 E ROCK FALLS          44.72N 91.57W
04/24/2009  E0.88 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            SECOND BOUT OF NICKEL SIZE HAIL.

&&

TDK
Local storm report, Apr 24, 5:32 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             ALTOONA                 44.81N 91.44W
04/24/2009  M0.88 INCH       EAU CLAIRE         WI   EMERGENCY MNGR

&&

MTF
Local storm report, Apr 24, 5:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 SSE CORNELL           45.08N 91.11W
04/24/2009  E0.88 INCH       CHIPPEWA           WI   PUBLIC

            LASTED ABOUT TEN MINUTES.

&&

TDK
Local storm report, Apr 24, 5:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 WNW FALL CREEK        44.78N 91.36W
04/24/2009  M1.25 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

TDK
Special weather statement, Apr 24, 6:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT FRI APR 24 2009

WIZ016-242330-
RUSK-
608 PM CDT FRI APR 24 2009

AT 606 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF SHELDON. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHELDON.
  INGRAM.
  HAWKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&
Local storm report, Apr 24, 6:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 S CORNELL             45.06N 91.15W
04/24/2009  E1.00 INCH       CHIPPEWA           WI   PUBLIC

            HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED
            THE GROUND.

0540 PM     HAIL             7 S CORNELL             45.06N 91.15W
04/24/2009  E1.00 INCH       CHIPPEWA           WI   PUBLIC

            SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:41 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin49 min
Apr 24, 5:19 PM CDTSevere Thunderstorm WarningMPXChippewa56 min
Apr 24, 5:29 PM CDTSevere Thunderstorm WarningMPXEau Claire61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.